ISMP warns of unsafe insulin pen use, shortened drug names in facilities

February 20, 2013

After patients were possibly exposed to HIV and hepatitis, the Institute for Safe Medication Practices (ISMP) is advising hospitals to move away from insulin pens for routine patient use.

After patients were possibly exposed to HIV and hepatitis, the Institute for Safe Medication Practices (ISMP) is advising hospitals to move away from insulin pens for routine patient use.

More than 700 patients at a New York hospital may have been exposed to HIV, hepatitis B, or hepatitis C because of the reuse of insulin pens on multiple patients after changing the disposable needle, ISMP found. In addition, a second New York hospital recently announced that it had to notify patients about possible exposure to bloodborne pathogens due to improper sharing of insulin pens between November 2009 and January 2013.

“All it takes is one or two individuals who are not aware that it is unsafe to place a new disposable needle on a pen used for one patient and use it to deliver a dose of insulin to another patient. Completely controlling for this is difficult, perhaps even impossible, given that unsafe pen use has persisted despite educational efforts and monitoring,” ISMP stated in its Feb. 7 Medication Safety Alert.

Notably, the Veterans Health Administration (VA) National Center for Patient Safety prohibited the use of multi-dose pen devices on patient care units at VA facilities. ISMP is advising that other hospitals follow suit. “We believe that the risk is best mitigated by removing insulin pens from use in inpatient settings,” ISMP said.

In related news, the ISMP is cautioning healthcare providers not to shorten drug names in healthcare facilities. For example, “neo,” typically pertaining to neo-synephrine, is sometimes used as an abbreviation in critical care settings. However, anesthesia staff frequently use neostigmine, which may also be referred to as “neo.” Shortening the drug names can lead to confusion and medical errors.

Another confusing abbreviation is “levo.” In a recent report from Quantros MedMarx database, a physician asked a pharmacist to “d/c the levo.” The pharmacist discontinued the Levophed when the physician really wanted to discontinue the levoflaxacin that the patient was also taking.

“As with all drugs, we recommend using the full drug name in all communications. To provide redundancy, use the generic and brand names when possible,” ISMP stated.